Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

May 4, 2012Charlotte County, Virginia

NWS Blacksburg, VA issued this special weather statement at May 4, 2012, 7:13 PM EDT for Charlotte County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 7:13 PM EDT (23:13 UTC)
Expired
May 4, 2012, 7:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Charlotte County, VA

The radar

The Norfolk radar (KAKQ), 142 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WWUS81 KRNK 042313
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI MAY 4 2012

VAZ058-059-042345-
CHARLOTTE VA-HALIFAX VA-
713 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CHARLOTTE AND 
HALIFAX COUNTIES...

AT 709 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WREN TO
SAXE TO MT LAUREL...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. 

THESE STORMS WILL BE NEAR DRAKES BRANCH AROUND 720 PM...CHARLOTTE
COURT HOUSE AROUND 725 PM...CULLEN AROUND 730 PM...WYLLIESBURG AROUND
735 PM AND ABILENE AROUND 745 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3689 7848 3683 7853 3683 7854 3684 7883
      3694 7874 3710 7887 3711 7886 3714 7852
      3709 7848 3708 7844 3705 7844

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 4, 6:21 PM EDT, 52 minutes earlier.

Area forecast discussion, May 4, 6:21 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT FRI MAY 4 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL TRACK OVER THE MID ATLANTIC REGION
THIS AFTERNOON. A COLD FRONT OVER THE UPPER MIDWEST WILL MOVE
SOUTH AND STALL ACROSS THE REGION THIS WEEKEND. THESE FEATURES
WILL RESULT IN UNSETTLED WEATHER THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 322 PM EDT FRIDAY...

A SHORT WAVE AND POSSIBLE MESO-SCALE COMPLEX AHEAD OF A COLD FRONT
SHOULD BRING STRONG TO SEVERE STORMS TO THE WEST THIS EVENING.
MODELS GENERATING AN AREA OF CONVECTION ACROSS THE SOUTHERN OHIO
VALLEY AROUND SUNSET. CORFIDI VECTORS AND STEERING FLOW TRACK
THIS CONVECTION ACROSS THE SOUTHWEST (BKW-BLF) THIS EVENING THEN FANS OUT
ACROSS THE REST OF THE MOUNTAINS AROUND MIDNIGHT. THE 12Z GFS/LOCAL
WRF TRACK THE MCS JUST WEST OF THE MOUNTAIN EMPIRE AND INTO EASTERN
TENNESSEE. THE COLD FRONT WILL STILL BE TO OUR NORTH SATURDAY
MORNING...THEREFORE LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
INTO THE EARLY MORNING FROM DECAYING MCS. THE FRONT SHOULD PUSH
ACROSS THE AREA BY MID AFTERNOON WITH SHOWERS DECREASING FROM NORTH
TO SOUTH.

DESPITE A FRONTAL PASSAGE AND NORTHERLY FLOW...TEMPERATURE WILL
LIKELY BE COOL FROM RAIN AND CLOUDS. 85H TEMPERATURES WILL RUN
AROUND 14C SATURDAY AFTERNOON...MID 70S TO LOW 80S NORTH AND LOW TO
MID 80S SOUTH.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 308 PM EDT FRIDAY...

THE SURFACE FRONT NEVER GETS VERY FAR SOUTH OF THE FORECAST AREA.
THIS PROLONGS THE CHANCE OF RAIN IN THE FAR SOUTHWEST COUNTY WARNING
AREA THROUGH SUNDAY NIGHT. BEHIND THE FRONT ON SATURDAY NIGHT AND
SUNDAY 850 MB TEMPERATURES DROP SLIGHTLY AND MODELS SHOW LOW LEVEL
MOISTURE REMAIN HIGH AS A SURFACE WEDGE BUILDS OVER THE EASTERN
COUNTY WARNING AREA. PRECIPITABLE WATER VALUES ALSO STAY HIGH DUE TO
SOUTH TO SOUTHEAST LOW LEVEL FLOW.

THE CHANCE OF RAIN INCREASES AGAIN ON MONDAY AS A WARM FRONT MOVES
NORTH THROUGH THE AREA WITH LOW PRESSURE MOVING INTO THE GREAT
LAKES. IT IS POSSIBLE THAT THE WEDGE HOLD IN EVEN ON
MONDAY...ESPECIALLY IN THE EAST. WILL GO WITH THE COOLER GUIDANCE ON
SUNDAY AND MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 300 PM EDT FRIDAY...

A LARGE UPPER TROF DIGS INTO THE EASTERN UNITED STATES BY WEDNESDAY
AND REMAINS OVER THE EAST THROUGH FRIDAY.

SHOULD BE WELL WITHIN THE WARM SECTOR ON TUESDAY AHEAD OF A STRONG
COLD FRONT. BEHIND THE FRONT A COOLER AIR MASS AND SURFACE HIGH
PRESSURE BUILDS IN FOR WEDNESDAY THROUGH FRIDAY. IN THE COOLER AIR
MASS BOTH THE GFS AND ECMWF HAVE 850 MB TEMPERATURES DROPPING BACK
INTO A +2 TO +6 DEGREE RANGE. HAVE REMOVED PROBABILITY OF
PRECIPITATION WITH THE HIGH PRESSURE BEHIND THE FRONT ON THURSDAY
AND FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 120 PM EDT FRIDAY...

MORNING SHOWERS HAVE DISSIPATED WITH A SHORT WAVE PIVOTED OVER THE
MID ATLANTIC REGION. DEBRIS CLOUD STILL THICK ENOUGH TO LIMIT
HEATING AND THEREFORE HAVE DELAYED CONVECTION UNTIL LATER THIS
AFTERNOON. BULK OF THE STRONGER STORMS MAY RESIDE EAST OF THE AREA
AND IN THE VICINITY OF A LEE TROUGH IN THE COASTAL PIEDMONT OF VA/NC.
CONFIDENCE NOT HIGH FOR THUNDERSTORMS TO HIT AN AIRPORT...THEREFORE
WILL KEEP MENTION OF SHOWERS AND AMEND IF NEEDED.

THERE SHOULD BE A LULL IN CONVECTION THIS EVENING...THEN A
MESO-SCALE COMPLEX (MCS) MAY TRACK INTO THE WEST (BLF-LWB) BY
MIDNIGHT FROM THE OHIO VALLEY. THIS SYSTEM MAY FALL APART OVERNIGHT
WITH LINGERING SHOWERS THROUGH SATURDAY MORNING. IFR CEILING LIKELY
AT BLF ONCE MCS MOVES EAST...MVFR AT LWB. THESE LOW CLOUDS MAY
PERSIST INTO LATE MORNING.

NORTHERLY FLOW OVER THE WEEKEND MAY RESULT IN MORE VFR CONDITIONS
THAN SUB VFR. LEFT OVER MOISTURE AND CONVERGENCE ALONG THE BLUE
RIDGE COULD PRODUCE SHOWERS DURING EACH AFTERNOON. THESE STORMS WILL
MOVE SLOWLY TO THE EAST AND MAY ANCHOR ALONG THE BLUE RIDGE.

THE FORECAST INTO EARLY NEXT WEEK DOES NOT CHANGE MUCH...WITH A
DAILY THREAT FOR SHRA/TSRA AND MOIST AIRMASS KEEPING A FOG/LOW
CLOUD POTENTIAL AT NIGHT. A MUCH STRONGER COLD FRONT IS EXPECTED
TO CROSS THE AREA TUESDAY WITH A GREATER THREAT FOR STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, May 4, 3:31 PM EDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT FRI MAY 4 2012

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-051945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
MERCER-SUMMERS-MONROE-GREENBRIER-
331 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS TONIGHT MAY CONTAIN LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL CROSS THE AREA TUESDAY WITH THREAT FOR
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ013-014-016>020-022>024-032>035-051945-
SURRY-WILKES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
331 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL CROSS THE AREA TUESDAY WITH THREAT FOR
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-051945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
331 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON MAY CONTAIN LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL CROSS THE AREA TUESDAY WITH THREAT FOR
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, May 4, 3:45 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             3 N SPRING VALLEY       36.78N 81.06W
05/03/2012  E1.00 INCH       GRAYSON            VA   PUBLIC

            LASTED FOR 15 MINUTES AND COVERED THE GROUND ON BRUSH
            CREEK ROAD.

&&

KM
Special weather statement, May 4, 4:18 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT FRI MAY 4 2012

VAZ017-032-042115-
FLOYD VA-PATRICK VA-
418 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF FLOYD AND PATRICK
COUNTIES...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WILLIS...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL AFFECT MABRY MILL...ROCKY KNOB RECREATION AREA
AROUND 450 PM...WOOLWINE AND STUART THROUGH 515 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3670 8046 3670 8045 3672 8048 3683 8056
      3687 8053 3677 8009 3674 8010 3674 8008
      3672 8009 3654 8020 3654 8025

WP
Special weather statement, May 4, 4:45 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI MAY 4 2012

VAZ033-044-042130-
FRANKLIN VA-PITTSYLVANIA VA-
445 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF FRANKLIN AND
PITTSYLVANIA COUNTIES...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING 5 MILES SOUTHWEST
OF PENHOOK...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL AFFECT SAGO...CALLANDS...AND CHATHAM THROUGH 530 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3682 7965 3685 7965 3683 7967 3692 7982
      3701 7977 3690 7927 3668 7940

WP
Special weather statement, May 4, 5:30 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT FRI MAY 4 2012

VAZ044-042200-
PITTSYLVANIA VA-
530 PM EDT FRI MAY 4 2012

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT PORTIONS OF
PITTSYLVANIA COUNTY...

AT 526 PM EDT...A THUNDERSTORM WAS LOCATED NEAR PITTSVILLE...MOVING
EAST AT 20 MPH.

THIS STORM MAY PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. OCCASIONAL CLOUD TO GROUND
LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE WATER
GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.

THIS STORM WILL AFFECT GRETNA AROUND 535 PM...CHALK LEVEL AROUND 550
PM AND MT AIRY AROUND 600 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3702 7911 3682 7915 3690 7959 3702 7955
      3703 7950 3701 7948 3702 7946 3703 7946
      3704 7910 3703 7910

WP
Special weather statement, May 4, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI MAY 4 2012

VAZ058-059-042345-
CHARLOTTE VA-HALIFAX VA-
713 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CHARLOTTE AND
HALIFAX COUNTIES...

AT 709 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WREN TO
SAXE TO MT LAUREL...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR DRAKES BRANCH AROUND 720 PM...CHARLOTTE
COURT HOUSE AROUND 725 PM...CULLEN AROUND 730 PM...WYLLIESBURG AROUND
735 PM AND ABILENE AROUND 745 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3689 7848 3683 7853 3683 7854 3684 7883
      3694 7874 3710 7887 3711 7886 3714 7852
      3709 7848 3708 7844 3705 7844

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:18 PM EDTSpecial Weather StatementRNKPatrick57 min
May 4, 4:45 PM EDTSpecial Weather StatementRNKPittsylvania45 min
May 4, 5:30 PM EDTSpecial Weather StatementRNKPittsylvania30 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.